Format

Send to

Choose Destination
Blood. 2017 May 25;129(21):2864-2872. doi: 10.1182/blood-2016-11-709873. Epub 2017 Apr 17.

Heparin-induced thrombocytopenia.

Author information

1
Division of Hematology, Duke University Medical Center, Durham, NC.

Abstract

Heparin-induced thrombocytopenia (HIT) is an immune complication of heparin therapy caused by antibodies to complexes of platelet factor 4 (PF4) and heparin. Pathogenic antibodies to PF4/heparin bind and activate cellular FcγRIIA on platelets and monocytes to propagate a hypercoagulable state culminating in life-threatening thrombosis. It is now recognized that anti-PF4/heparin antibodies develop commonly after heparin exposure, but only a subset of sensitized patients progress to life-threatening complications of thrombocytopenia and thrombosis. Recent scientific developments have clarified mechanisms underlying PF4/heparin immunogenicity, disease susceptibility, and clinical manifestations of disease. Insights from clinical and laboratory findings have also been recently harnessed for disease prevention. This review will summarize our current understanding of HIT by reviewing pathogenesis, essential clinical and laboratory features, and management.

PMID:
28416511
PMCID:
PMC5445568
DOI:
10.1182/blood-2016-11-709873
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center